Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 102, NWS Tucson, AZ

August 22, 2011Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2011, 3:00 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2011, 3:00 PM MST (22:00 UTC)
Expired
Aug 22, 2011, 3:19 PM MST
In force
19 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS55 KTWC 222200
SVRTWC
AZC019-023-222230-
/O.NEW.KTWC.SV.W.0102.110822T2200Z-110822T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  NORTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 330 PM MST

* AT 253 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR AMADO...OR 11 MILES SOUTH
  OF GREEN VALLEY...AND MOVING NORTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARIVACA JUNCTION

LAT...LON 3176 11117 3179 11105 3169 11093 3162 11107
TIME...MOT...LOC 2200Z 142DEG 4KT 3169 11102

$$
2 follow-up statements
708 
WWUS55 KTWC 222210
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
310 PM MST MON AUG 22 2011

AZC019-023-222230-
/O.CON.KTWC.SV.W.0102.000000T0000Z-110822T2230Z/
SANTA CRUZ AZ-PIMA AZ-
310 PM MST MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...

AT 302 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AMADO...OR 11 MILES 
SOUTH OF GREEN VALLEY...MOVING NORTH AT 5 MPH. THE STRONGEST WINDS 
HAVE LIKELY ALREADY OCCURRED AROUND AMADO...BUT ANOTHER STORM 
DEVELOPING JUST NORTH OF THERE COULD PRODUCE DAMAGING WINDS BY 330 
PM MST. 

LAT...LON 3176 11117 3179 11105 3169 11093 3162 11107
TIME...MOT...LOC 2208Z 142DEG 4KT 3170 11103

$$
148 
WWUS55 KTWC 222219
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
319 PM MST MON AUG 22 2011

AZC019-023-222228-
/O.CAN.KTWC.SV.W.0102.000000T0000Z-110822T2230Z/
SANTA CRUZ AZ-PIMA AZ-
319 PM MST MON AUG 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM FOR WINDS IN EXCESS 
OF 60 MPH HAD DISSIPATED. THUS...THE THREAT OF DAMAGING WINDS HAD 
ENDED IN THE WARNED AREA. 

LAT...LON 3176 11117 3179 11105 3169 11093 3162 11107
TIME...MOT...LOC 2218Z 142DEG 4KT 3171 11104

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:22 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 22, 1:22 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
122 PM MST MON AUG 22 2011

.SYNOPSIS...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS WEEK ALONG WITH HOTTER DAYTIME TEMPERATURES. SOME LOCATIONS MAY
APPROACH RECORD HIGHS TUESDAY AND WEDNESDAY.

&&

.DISCUSSION...RADAR WAS INDICATING A FEW SHOWERS AND THUNDERSTORMS
DEVELOPING IN THE MOUNTAINS THIS AFTERNOON. EXPECT THUNDERSTORMS TO
INCREASE IN AREAL COVERAGE THIS EVENING BUT REMAINING ISOLATED IN
NATURE BEFORE DISSIPATING AFTER SUNDOWN. MODELS WERE SHOWING FURTHER
DRYING AND WARMING ALOFT AS THE MID-LEVEL HIGH PRESSURE RIDGE
BECOMES CENTERED OVER EAST-CENTRAL ARIZONA BY WEDNESDAY.
IN A NUTSHELL...THE PATTERN WILL RESULT IN FEWER THUNDERSTORMS WITH
DAYTIME TEMPERATURES HEATING UP ABOUT 8 TO 10 DEGREES ABOVE NORMAL
BY THURSDAY. THAT SAID...WILL POST A HEAT ADVISORY ACROSS SOUTHEAST
PINAL...CENTRAL AND WESTERN PIMA COUNTIES FOR TUESDAY AS HIGH
TEMPERATURES WILL EXCEED 110 DEGREES THERE. WILL LIKELY NEED TO
ISSUE ANOTHER ADVISORY FOR WEDNESDAY FOR THE SAME AREA. OTHERWISE...
THE HIGH PRESSURE CENTER WAS FORECAST TO SHIFT FARTHER NORTH
ALLOWING MOISTURE TO MOVE BACK INTO THE AREA. THIS SHOULD LEAD TO AN
UPSWING IN THUNDERSTORM ACTIVITY AND SOME RELIEF IN THE HOT
TEMPERATURES.

&&

.AVIATION...SCT CLD BASES 12-15KFT AGL WITH SCT CIRRUS ABOVE. ISOLD
SHRA/TSRA MAINLY IN THE MTNS THRU 06Z TUE. SFC WND MAINLY LESS THAN
10KTS EXCEPT PK WND NR 45KTS WITH TSRA. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED THUNDERSTORMS TO CONTINUE WITH
HOTTER TEMPERATURES DURING THE COMING WEEK. NORMAL DIURNAL WIND
TRENDS WILL OCCUR...EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL NEAR
THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  HEAT ADVISORY FROM 1 PM TO 7 PM MST TUE FOR AZZ501-502-505.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 1:48 PM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST MON AUG 22 2011

AZZ510>515-230900-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
148 PM MST MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
THROUGH THIS EVENING BEFORE DISSIPATING AFTER SUNDOWN. MAIN
THREATS WILL BE LOCALLY HEAVY RAINFALL AND ISOLATED WIND GUSTS OF
40 TO 50 MPH ACCOMPANYING THE STRONGEST STORMS. KEEP IN MIND THAT
EVEN MODERATE RAINFALL OVER RECENT BURN AREAS CAN RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RISK FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE
FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503-504-506>509-230900-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
148 PM MST MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THE EARLY EVENING HOURS BEFORE DISSIPATING AFTER SUNDOWN. THE
STRONGEST OF THESE STORMS MAY BE CAPABLE OF PRODUCING BRIEF
PERIODS OF HEAVY RAINFALL AND WIND GUSTS RANGING 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RISK FOR ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-230900-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
148 PM MST MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM MST TUESDAY...

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY IS IN EFFECT FROM 1 PM MST TO 7 PM MST TUESDAY.
TEMPERATURES ACROSS THE AREA WILL EXCEED 110 DEGREES IN MANY
LOCATIONS. THE HEAT WILL CONTINUE WEDNESDAY BEFORE TEMPERATURES
LOWER A FEW DEGREES THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:07 PM MSTAreal Flood AdvisoryTWCPima83 min
Aug 21, 6:56 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 21, 7:08 PM MSTAreal Flood AdvisoryTWCCochise82 min
Aug 22, 1:41 PM MSTHeat AdvisoryTWCPima, Pinal29 hr
Aug 22, 3:48 PM MSTSpecial Weather StatementTWCPima27 min
Aug 22, 4:35 PM MSTAreal Flood AdvisoryTWCPima85 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.